advertisement
Question
Posted by: zapped | 2008/11/28

Leaving cymbalta 60

I' m 26 years old. I have been taking cymbalta 60 for nearly two years as I am bipolar. After dealing with bad side effects, I decided to go cold turkey and stop taking the medication. I am on day four now. Last night I could hardly walk due to severe kidney pain. I' m dizzy, I feel like I have vertigo. It feels like something keeps zapping my brain. I' m nauseous. Is this normal? How long will these symptoms persist? I' m willing to go through with this, as the cymbalta was having more of a negative effect than a good one on my life!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Cold turkey is rarely a good idea, and unless you are stopping with the knowledge and advice of your psychiatrist, its NEVER a good idea. These sort of nasty effects are described in some people who have taken such a drug for a long time and stop too suddenly. Go back on the dose you were taking previously, visit again your prescribing doc, and discuss a plan for a SLOW reduction in the Cymbalta, and then a review of the situation, and a consideration of whether a less expensive antidepressant or other med might help you more. Its usually most comfortable to resume the old dose, and then do a gradual withdrawal after some days back on the dose your brain is now expecting. And if this treatment has been from a GP< arrange rather to see a psychiatrist for a full re-assessment and second opinion.
In response to Kay's question --- no shrink or other doc should EVER prescribe any of these drugs without knowing all about side-effects and precautions --- if they don't, it's sheer negligence.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: zapped | 2008/11/29

I couldn' t take the withdrawal anymore, it was just far too severe. I could hardly walk. I am, however, under the advice of my doctor, reducing the dosage in a controlled manner. Let' s hope that this works out better, as I don' t want to be dependant on these drugs for the rest of my life. Thanks for the advice :)

Reply to zapped
Posted by: Keen | 2008/11/28

I had exactly the same symptoms when I stopped Effexor. But its not advisable to just stop cold turkey. My vertigo and brain zaps went away after about two weeks.

Reply to Keen
Posted by: Kay in Gtown | 2008/11/28

You' re very welcome, glad to hear you' re a tough cookie! I' m feeling pretty weepy too, those brainzaps are very disheartening. CS will have some sage advice, I' m sure. I don' t know if my email address shows up in the reply I gave, hopefully you can find it, if you want. Let' s see what CS says...

Reply to Kay in Gtown
Posted by: zapped | 2008/11/28

Thanks for advice. I feel really weepy at the moment, but I' m a tough cookie, and I' ll know I' ll get through it!

Reply to zapped
Posted by: Kay in Gtown | 2008/11/28

Hi zapped,
Sounds VERY similar to the brain zaps and nausea I am having since stopping EfexorXR 150mg, 6 weeks ago (although the nausea could be Epilim). Efexor and Cymbalta are in the same class of meds - SNRIs.

Cymbalta is notorious for its bad discontinuation syndrome, worse than Efexor. These are things our shrinks too often neglect to mention when they stop meds abruptly (do they know, CS?). You WILL make it through, although I have no idea how long it takes, maybe CS will know. I tapered off Cymbalta V-E-R-Y slowly, wish I could have done the same with Efexor, but it made me manic, so it was a matter of some urgency.

The first days are the hardest. I' m told it all goes away, but CS will know much more about it, just tellling my own experience. Feel free to email me if you want to know more about my experience coming off it, I' ve been on and off t-o-o-o- many meds.

Reply to Kay in Gtown

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement